Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 41, NWS Norman, OK

May 10, 2008Atoka County, Oklahoma

NWS Norman, OK issued this tornado warning at May 10, 2008, 5:52 PM CDT for Atoka County, Oklahoma. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 5:52 PM CDT (22:52 UTC)
Expired
May 10, 2008, 6:15 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Atoka County, OK

The radar

The Western Arkansas radar (KSRX), 150 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:00 PM CDTHAIL 1.54 Ene Daisy, OK
May 10, 6:03 PM CDTTORNADO3 Ene Daisy, OKAROUND THREE HOUSES DAMAGED. ONE WOMAN WAS TRAPPED BUT NOT INJURED. MANY LARGE TREES DOWNED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:38 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
682 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 102252
TOROUN
OKC005-102315-
/O.NEW.KOUN.TO.W.0041.080510T2252Z-080510T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 615 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF
  DAISY...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DAISY.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3450 9568 3449 9576 3451 9589 3460 9588
      3462 9576 3461 9568 3459 9566 3451 9566
TIME...MOT...LOC 2252Z 267DEG 21KT 3456 9581

$$

..SPEG.
2 follow-up statements
000 
WWUS54 KOUN 102305
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT SAT MAY 10 2008

OKC005-102315-
/O.CON.KOUN.TO.W.0041.000000T0000Z-080510T2315Z/
ATOKA OK-
605 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EXTREME
NORTHEASTERN ATOKA COUNTY...

AT 605 PM CDT...STORM SPOTTERS OBSERVED A TORNADO NEAR 
DAISY...MOVING EAST-NORTHEAST AT 24 MPH.

* LOCATIONS IN THE WARNING INCLUDE DAISY AND THE INDIAN NATION 
TURNPIKE IN NORTHEASTERN ATOKA COUNTY.

LAT...LON 3450 9568 3449 9576 3451 9579 3460 9579
      3461 9568 3459 9566 3451 9566
TIME...MOT...LOC 2305Z 267DEG 21KT 3456 9572

$$

..SPEG.
000 
WWUS54 KOUN 102317
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT SAT MAY 10 2008

OKC005-102326-
/O.EXP.KOUN.TO.W.0041.000000T0000Z-080510T2315Z/
ATOKA OK-
616 PM CDT SAT MAY 10 2008

...THE TORNADO WARNING FOR EXTREME NORTHEASTERN ATOKA COUNTY EXPIRED
AT 615 PM CDT...

THE STORM HAS MOVED EAST INTO PUSHMATAHA COUNTY. A TORNADO WATCH 
REMAINS IN EFFECT.

LAT...LON 3450 9568 3449 9576 3451 9579 3460 9579
      3461 9568 3459 9566 3451 9566
TIME...MOT...LOC 2305Z 267DEG 21KT 3456 9572

$$


..SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 10, 3:40 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 10, 3:40 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SAT MAY 10 2008

.DISCUSSION...
CURRENTLY APPEARS THAT STRONGLY VEERED LOWER LEVEL FLOW WILL
PRECLUDE WIDESPREAD SEVERE WEATHER OVER OUN CWA LATE THIS
AFTERNOON AND EVENING. ISOLATED OR SCATTERED STRONG OR SEVERE
STORMS STILL NOT OUT OF THE QUESTION THROUGH EARLY EVENING ACROSS
FAR SOUTHEAST PORTIONS OF OKLAHOMA AHEAD OF DRY LINE. OTHER AREA
OF POTENTIAL STRONG-SEVERE STORMS WILL BE OVER NORTHERN AND
PERHAPS PORTIONS OF CENTRAL OKLAHOMA AS COLD FRONT OVERTAKES DRY
LINE. STORMS FARTHER NORTH WILL BE CAPABLE OF LARGE HAIL AND
WIND... WHILE TORNADO CONCERN WOULD BE CONFINED TO SOUTHEAST
OKLAHOMA AND AREAS EAST.

STRONG WINDS EXPECTED BEHIND THE COLD FRONT FOR MUCH OF THE NIGHT
TONIGHT...AND WITH COLD AIR ADVECTION FAIRLY DEEP...MOMENTUM
TRANSFER EXPECTED TO BE MAXIMIZED AND WIND ADVISORY WILL BE
HOISTED FOR MOST OF OKLAHOMA INTO PARTS OF WESTERN NORTH TEXAS.

LITTLE IF ANY CHANGE TO FORECAST BEYOND TONIGHT...WITH NEAR OR
BELOW NORMAL TEMPS THE RULE. LARGE UPPER STORM SYSTEM WILL ALLOW
STORM CHANCES TO INCREASE TUESDAY INTO LATE WEEK WITH MAIN IMPACTS
OF SIGNIFICANT WEATHER EXPECTED ACROSS SOUTHERN OKLAHOMA AND NORTH
TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  74  48  79 /  10   0   0   0
HOBART OK         43  75  49  83 /  10   0   0  10
WICHITA FALLS TX  48  75  50  84 /  10   0   0  10
GAGE OK           38  74  46  86 /  20   0   0  10
PONCA CITY OK     43  69  46  79 /  30   0   0   0
DURANT OK         54  74  53  80 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR OKZ019-020-023>044.

     WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR OKZ004>018-021-022.

TX...WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR TXZ083>085.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&

06/11
Hazardous weather outlook, May 10, 4:45 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT MAY 10 2008

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
EARLY SATURDAY EVENING ACROSS SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF LINE FROM
HOLDENVILLE TO DURANT.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
UNTIL 8 PM.

IMPACTS...
THUNDERSTORMS WILL LIKELY PRODUCE DAMAGING HAIL. WINDS OF 70 MPH OR
MORE ARE ALSO POSSIBLE...WHICH CAN MOVE OR TOPPLE MOBILE HOMES AND
TOSS AROUND LIGHTWEIGHT OBJECTS.

TORNADOES ARE ALSO POSSIBLE...ESPECIALLY NEAR THE EASTERN EDGE OF
THE SLIGHT RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE AND COLD FRONT WILL PUSH ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA THROUGH THE EARLY EVENING HOURS.  ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS MAY FORM ALONG THE BOUNDARIES...BEFORE DRIER
AND MORE STABLE AIR MOVE INTO THE REGION.  IN THE MEANTIME...VERY
UNSTABLE CONDITIONS ARE IN PLACE ACROSS THE RISK AREA.  IF STORMS
DO DEVELOP...THEY WILL INTENSIFY QUICKLY AND BECOME SEVERE.  HAIL
TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS TO 70 MPH ARE
POSSIBLE WITH THE STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER IN FAR WESTERN NORTH TEXAS. A RED FLAG
WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

IN ADDITION...STRONG NORTHERLY WINDS WILL INCREASE OVER NORTHERN AND
WESTERN OKLAHOMA THIS EVENING. A FEW GUSTS OVER 40 MPH MAY AFFECT
OUTDOOR ACTIVITIES AND DRIVERS OF HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AFTER A DRY PERIOD...THE CHANCE FOR THUNDERSTORMS WILL RETURN
TUESDAY AND WEDNESDAY. IF MOISTURE RETURN IS SUFFICIENT...SEVERE
STORMS COULD OCCUR. MOISTURE WILL BE SWEPT BACK TO THE SOUTH LATER
IN THE WEEK...BUT A COLD UPPER LEVEL TROUGH WILL MAINTAIN A CHANCE
FOR AFTERNOON THUNDERSTORMS THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM SUNDAY.

In the hours before

Special weather statement, May 10, 12:36 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CDT SAT MAY 10 2008

OKZ032-101800-
HUGHES OK-
1236 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF HORNTOWN AT 1236
PM CDT...MOVING NORTHEAST AT 56 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, May 10, 12:44 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             HOLDENVILLE             35.08N 96.40W
05/10/2008  E1.00 INCH       HUGHES             OK   EMERGENCY MNGR

&&

BTHOREN
Local storm report, May 10, 1:33 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             DUSTIN                  35.27N 96.03W
05/10/2008  E0.75 INCH       HUGHES             OK   PUBLIC

            BRIEF PEA TO PENNY HAIL

&&

DW
Special weather statement, May 10, 4:32 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT SAT MAY 10 2008

OKZ032-102145-
HUGHES OK-
432 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF LAMAR AT 432
PM CDT...MOVING EAST-NORTHEAST AT 38 MPH. STORM INTENSITY IS
INCREASING AND SMALL HAIL IS POSSIBLE... HOWEVER THE STORM IS
EXPECTED TO MOVE OUT OF HUGHES COUNTY BEFORE ANY SEVERE WEATHER IS
EXPECTED TO DEVELOP.

OTHER SHOWERS AND STORMS ARE ALSO DEVELOPING FROM THIS AREA
SOUTH-SOUTHWEST TO SOUTH OF CALVIN AND NEAR GERTY. THESE STORMS MAY
INCREASE SOON ENOUGH TO PRODUCE SMALL HAIL IN EASTERN HUGHES
COUNTY... BUT AGAIN WILL LIKELY MOVE OUT OF HUGHES COUNTY BEFORE
LARGER HAIL DEVELOPS.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, May 10, 5:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT MAY 10 2008

OKZ048-102245-
ATOKA OK-
534 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF CHOCKIE AT 534
PM CDT...MOVING EAST-NORTHEAST AT 27 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.
Special weather statement, May 10, 5:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SAT MAY 10 2008

OKZ051-052-102300-
BRYAN OK-MARSHALL OK-
550 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF KINGSTON AT 550 PM
CDT...MOVING EAST-NORTHEAST AT 40 MPH. STORM INTENSITY IS INCREASING
AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

BOATERS ON LAKE TEXOMA SHOULD MOVE TO SHORE NOW.

PEOPLE IN BRYAN AND MARSHALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:58 PM CDTSevere Thunderstorm WarningOUNHughes21 min
May 10, 3:44 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 35 more12 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.